Quantcast

More than 100 Afghan students treated in latest Afghan fainting incident

By Agence France-Presse
Tuesday, June 19, 2012 16:33 EDT
google plus icon
Afghan students via AFP
 
  • Print Friendly and PDF
  • Email this page

More than 100 Afghan students, most of them girls, were treated in hospital on Tuesday following the latest in a series of mass fainting incidents in schools in the war-torn country, officials told AFP.

The students, aged between nine and 17, felt weak and dizzy after smelling a strange odour at their high school in the central city of Bamyan, and many fainted, the head of the provincial hospital Mohammad Hamid Nazim told AFP.

“There is no life-threatening case among the students — most of them have been discharged from the hospital, and eight others are still being treated,” Hamid said.

The incident was confirmed by the deputy provincial governor of Bamyan, Mohammad Asif Mobalegh, who said 116 school children, most of them girls, fell ill.

Hamid said he thought there were signs of poisoning, but he did not have the equipment needed to confirm this.

Afghan officials regularly accuse Taliban insurgents, who banned schooling for girls while in power from 1996 to 2001, of poisoning school wells or using “gas” or “toxic powder” against the girls.

None have died, however, and no traces of poison have been found in blood samples, officials say.

Experts suggest that a phenomenon known as mass hysteria — against a background of conflict — could be behind the episodes.

Agence France-Presse
Agence France-Presse
AFP journalists cover wars, conflicts, politics, science, health, the environment, technology, fashion, entertainment, the offbeat, sports and a whole lot more in text, photographs, video, graphics and online.
 
 
 
 
By commenting, you agree to our terms of service
and to abide by our commenting policy.
 
Google+